Indiana, 2021

Winter Storm in Indiana, February 10, 2021

February 10, 2021 · NWS PAH · 6 events in 6 counties and zones

A wintry mix of precipitation impacted the region resulting in icy roads, numerous accidents, and scattered power outages. The event started in the early morning hours of February 10th and continued into the night of February 10th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A wintry mix of precipitation impacted the region resulting in icy roads, numerous accidents, and scattered power outages. The event started in the early morning hours of February 10th and continued into the night of February 10th. Ice accumulations ranging from 0.1 to 0.25 were commonplace south of I-64 in southwest Indiana. A narrow zone of higher ice amounts, ranging from 0.25 to 0.5, occurred from Shawneetown, IL eastward across the Evansville area to southern Spencer County. Scattered power outages and downed tree limbs were primarily focused in this zone of higher accumulations as well. Most areas received at least minor accumulations of sleet, but the heaviest swath of sleet amounts ranging from 0.5 to 1.5 occurred along and north of I-64. The winter storm was the result of a moist southwest 500 mb flow and an embedded low-amplitude impulse. An inverted surface trough developing in the general vicinity of Arkansas brought another swath of precipitation. As the inverted trough pulled away to the east, colder air was drawn southward and changed the freezing rain to sleet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 10, 3:00 AM CST, 0 minutes earlier.

Area forecast discussion, Feb 10, 3:00 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
300 AM CST Wed Feb 10 2021

.SHORT TERM...(Today through Thursday)
Issued at 300 AM CST Wed Feb 10 2021

The 4KM NSSL-WRFARW is modeling the near term temps and pcpn
fields reasonably well. It captures the persistence of above
freezing surface conditions in the HOP vicinity, too. Using a
combination of it and the HREF 3 hour FRAM mean pcpn accumulators
for ice accretion, with the latest NBM/NBS data, necessitates
just a couple slight adjustments to our going headline details.

Sounding analysis suggests a deeper cold wedge with lighter qpf
in the northwest, leading to a little more of a light snow or
even light sleet impact. Similarly, with the warmer temps in the
southeast lingering, most of the day, certainly impact wise, will
be mostly liquid rain for the HOP area. This cuts into some of
the icing accretion overall for storm totals, which now range from
one to two tenths of an inch in the Advisory area (and this may
be slightly high), to between two and four tenths of an inch,
generally, for the Warning area. We spot a swath for a bullseye
across the southern Jackson Purchase and Pennyrile Regions, where
upwards to almost a half inch possible.

Because of the concern about the colder wedge, we considered
dropping the northwest slate of counties from the Warning, to an
Advisory. However, sounding analysis also revealed that
significant ice crystals will be lacking, so heavy impact
snow/sleet is not anticipated. As a result, we left the northwest
row of counties as a buffer zone, with the combo of light
snow/sleet and freezing pcpn validating its continued warning. And
we do not want to lower the alarm, if any modeling is slightly
off kilter.

While lighter icing is certainly possible beforehand, the best
chance for accumulating qpf/pcpn with impactful icing remains
later in the day into tonight, across the Warning area. And for
our far southeast (HOP area), this higher impact will be overnight
into early Thursday morning.

.LONG TERM...(Thursday night through Tuesday)
Issued at 300 AM CST Wed Feb 10 2021

For the vast majority of the extended period, the dominant theme
will continue to be temperatures running some 10 to 25 degrees below
normal.

The main shear axis aloft tying the dominant central Canadian low
and the progressive low moving from California to northeast Mexico
through the period will be pushed east of the WFO PAH forecast area,
as the upper level flow becomes fast and zonal over the region. This
will suppress the transport of moisture further to the east and away
from the local area, keeping things dry.

However, at the surface, the continued southward expansion of the
Arctic dome of high pressure will continue to slow airmass
modification, keeping temperature below normal, with the maximum
impact expected Sunday and Monday. The strong pressure gradient tied
to this area of high pressure will keep elevated wind speeds in
place, supporting areas of subzero wind chills across the WFO PAH
forecast area between Saturday afternoon through next Monday
morning. Confidence continues to increase for the potential for some
level of wind chill hazard headline this weekend.

There continues to be a signal for a shortwave moving out of the
Rockies to generate sufficient lift and moisture advection for a
snow event next Monday and Monday night. With a good depth of cold
air in place, a few inches of snow would not be out of the question.
Given the progressive nature of this shortwave, the event would be
relatively short-lived.

&&

.AVIATION...
Issued at 300 AM CST Wed Feb 10 2021

Very light freezing pcpn overspreading the terminals will
gradually advance widespread IFR conditions accompanying it. The
precipitation will continue intermittently throughout the daytime,
perhaps changing to sleet at times. Precipitation will taper off
at KMVN during the evening, as conditions nudge improvement to
MVFR. However, the remainder of the terminals will have little
change to their continued IFR conditions and lingering mixed pcpn
chances.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory until 6 PM CST Thursday for ILZ075>078-
     080>089.

     Ice Storm Warning until 6 PM CST Thursday for ILZ090>094.

MO...Winter Weather Advisory until 6 PM CST Thursday for MOZ076-086-
     087-100-107.

     Ice Storm Warning until 6 PM CST Thursday for MOZ108>112-114.

IN...Winter Weather Advisory until 6 PM CST Thursday for INZ081-082-
     085>088.

KY...Winter Weather Advisory until 6 PM CST Thursday for KYZ014-018-
     019.

     Ice Storm Warning until 6 PM CST Thursday for KYZ001>013-015>017-
     020>022.

&&
Hazardous weather outlook, Feb 9, 4:20 PM CST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
420 PM CST Tue Feb 9 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-102230-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
420 PM CST Tue Feb 9 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Light freezing rain will begin to develop over southeast
Missouri late this evening and expand across the remainder of the
area overnight. An Ice Storm Warning is in effect beginning at
midnight for Western Kentucky, portions of Southeastern Missouri,
and far southern Illinois. A Winter Weather Advisory is in effect
beginning at midnight for portions of Southeast Missouri, most of
Southern Illinois, Southwestern Indiana, and Northwestern Kentucky.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Intermittent periods of freezing rain Wednesday through Thursday
over the Winter Weather Advisory area may generate ice accumulations
from one to two tenths of an inch. Higher amounts ranging from one
quarter to locally one half inch will be possible over the Ice Storm
Warning area. Travel issues are likely to occur, along with possible
damage to trees and power lines in areas with higher ice accumulations.
Some lower impact snow or sleet accumulations are expected.

Very cold air is expected build in late in the weekend. Wind
chill readings in the 0 to 15 degrees below zero are expected
from late Saturday night continuing into early Monday.

.SPOTTER INFORMATION STATEMENT...

Reports of precipitation type and any accumulations or related
impacts would be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Gibson

When
February 10, 3:00 AM CST to 9:00 PM CST
Where
Gibson forecast zone
Reported by
Trained Spotter
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Winter Storm, Posey

When
February 10, 3:00 AM CST to 10:00 PM CST
Where
Posey forecast zone
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Winter Storm, Vanderburgh

When
February 10, 3:00 AM CST to 10:00 PM CST
Where
Vanderburgh forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Winter Storm, Pike

When
February 10, 3:00 AM CST to 10:00 PM CST
Where
Pike forecast zone
Reported by
Trained Spotter
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

Winter Storm, Warrick

When
February 10, 3:00 AM CST to 10:00 PM CST
Where
Warrick forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

Winter Storm, Spencer

When
February 10, 3:00 AM CST to 10:00 PM CST
Where
Spencer forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936103, 936104, 936105, 936106, 936107, 936108.